Gingival Hyperplasia in a Child

A case report and literature review by Ahmad et al investigated a possible dose-related case of gingival hyperplasia in a child receiving the drug amlodipine. A 9-year-old girl was presented to the hospital with a history of membranous ne­phro­pathy and hypertension, and was unable to gain weight. She was allergic to the drug enalapril and had gingival hyperplasia. Her medication profile revealed that amlodipine and azathioprine were possible agents for the gingival hyperplasia, and the child's mother had observed the hyperplasia following an increase in the dosage of amlodipine. After being discharged from the hospital, the patient could no longer eat by mouth and her gums bled upon brushing. The authors reviewed the literature regarding the use of amlodipine in children, and a subsequent review found one animal study that showed a relationship between amlodi­pine dose/plasma concentration and gingival hyperplasia. This relationship was reported in humans with other calcium channel blockers, but not with amlodi­pine and not in a child. The Naranjo probability scale revealed a possible adverse reaction of gingival hyperplasia associated with amlodipine. The authors state that, to their knowledge this is the first report of a possible dose-related occurrence of gingival hyperplasia in a child receiving amlodipine.
(Source: The Journal of Pharmacy Technology, 2011, Volume 27, pages 158 to 163)
Banner